Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 66, NWS Des Moines, IA

April 2, 2006Greene County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 2, 2006, 1:31 AM CST for Greene County, Iowa. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2006, 1:31 AM CST (07:31 UTC)
Expired
Apr 2, 2006, 1:51 AM CST
In force
20 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Greene County, IA

The radar

The Des Moines radar (KDMX), 72 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2006-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2006-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1822 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 020731
SVRDMX
IAC073-020815-
/O.NEW.KDMX.SV.W.0066.060402T0731Z-060402T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
131 AM CST SUN APR 2 2006

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GREENE COUNTY IN WEST CENTRAL IOWA.

* UNTIL 315 AM CDT.

* AT 127 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES NORTH OF JEFFERSON...OR 30 MILES SOUTH OF
  FORT DODGE...AND MOVING NORTH AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES WEST OF PATON BY 135 AM CST.

THE LOCATION OF CHURDAN IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4208 9453 4201 9431 4221 9419 4221 9452

$$

FORSTER
1 follow-up statement
000 
WWUS53 KDMX 020751
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
151 AM CST SUN APR 2 2006

IAC073-020801-
/O.CAN.KDMX.SV.W.0066.000000T0000Z-060402T0815Z/
GREENE IA-
151 AM CST SUN APR 2 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GREENE COUNTY HAS
BEEN CANCELLED...

AT 149 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

LAT...LON 4208 9453 4201 9431 4221 9419 4221 9452

$$

FORSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 3:45 PM CST, 9 hours 46 minutes earlier.

Area forecast discussion, Apr 1, 3:45 PM CST, 9 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CST SAT APR 1 2006

.DISCUSSION...
PLENTY OF ISSUES WITH THE FORECAST AS VIGOROUS SPRING STORM AFFECTS
THE AREA.  CURRENTLY...SFC RIDGE PASSING THROUGH THE STATE WITH
STRATUS HANGING TOUGH ALONG AND EAST OF ITS AXIS. FARTHER SOUTHWEST
IN IA...CLEARING HAS ALLOWED TEMPS TO WARM CONSIDERABLY WITH LOWER
60S INTO THE FAR SW. MOISTURE IS NOW SURGING INTO THE CENTRAL PLAINS
AHEAD OF DEVELOPING SFC LOW IN EASTERN COLORADO.  THIS SYSTEM WL
PULL OUT INTO THE PLAINS TONIGHT WITH STRONG THETA-E ADVECTION/
MOISTURE TRANSPORT INTO THE MISSOURI RIVER VALLEY CREATING ELEVATED
INSTABILITY.  THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THIS AREA AND
SPREAD ACRS MUCH OF WESTERN AND CENTRAL PORTIONS OF THE STATE. PWATS
WL INCREASE EXCESS OF 1 INCH DURING THE EARLY MORNING HOURS WITH
RELATIVELY DEEP WARM CLOUD LAYER FOR THIS TIME OF YEAR.  EXPECT SOME
DECENT RAINFALL ACROSS WEST CENTRAL AND NORTHERN PORTIONS OF THE
STATE BEGINNING LATE TONIGHT AND CONTINUING INTO SUNDAY AS UPPER
SYSTEM DEEPENS.  RECENT RAINS HAVE PRIMED THE SOILS ACRS THE NORTH
ALONG WITH BARE GROUND SHOULD LEAD TO DECENT POTENTIAL OF FLASH
FLOODING...THEREFORE WL BE ISSUING A FLOOD WATCH FOR THIS POTENTIAL
FROM LATE TONIGHT THROUGH SUNDAY.

ON SUNDAY...ATTENTION TURNS TO SEVERE WEATHER POTENTIAL AS SURFACE
LOW TRACKS ACRS THE STATE.  PLACEMENT OF THE LOW WL BE KEY AS TO HOW
FAR NORTH AND WEST THIS POTENTIAL EXISTS.  FOR NOW...WL TRACK LOW
FROM NEAR CSQ-DSM-ALO THROUGH THE DAY WITH BEST SVR POTENTIAL ALONG
AND SOUTH OF THIS LINE. SUFFICEINT LOW LEVEL CAPE AND SHEAR
AVAILABLE FOR A TORNADIC THREAT SOUTH OF THE AFOREMENTIONED LINE AND
MOD RISK ALREADY IN PLACE.  BUNKERS MOTION HAS STORM MOVEMENT
QUICKLY TO THE NORTHEAST AT 40 TO 50 MPH WHICH IS NOT UNCOMMON FOR
THIS TIME OF YEAR.  AS THE SVR THREAT DIMINISHES BY EARLY SUNDAY
EVENING...WINDS WL BE INCREASING. PRESSURE GRADIENT TIGHTENS
DRAMATICALLY AS SFC LOW DEEPENS WITH MYERS RULES SUGGESTING GUSTS OF
60 MPH ON BACKSIDE.  1000MB GEOSTROPHIC WNDS AT NEARLY 80KTS ALONG
WITH AN ISALLOBARIC RISE OF 14MB FROM 06Z TO 12Z ACRS THE CWA AND
GOOD LOW LEVEL CAA. CLEARLY...STRONG WINDS WL BE AN ISSUE WITH AN
WIND ADVISORY LIKELY NEEDED FOR TOMORROW NIGHT OR PSBL WARNING.
OTHERWISE...DEFORMATION PCPN WL CONT TO AFFECT NORTH PORTIONS OF THE
CWA DURING THE EVENING AND HAVE GONE CATEGORICAL POPS THERE. ENOUGH
COLD AIR MAY ACTUALLY MAKE IT INTO THE STATE FOR SOME MIX OVER TO
SNOW IN THE FAR NORTH...BUT HAVE OPTED NOT TO MENTION AT THIS TIME.

MONDAY AND TUESDAY WL BE COMPARATIVELY BENIGN AS SFC RIDGING SLIDES
ACRS THE REGION.  HOWEVER...NEXT WESTERN TROF WL INDUCE WAA BY
TUESDAY NIGHT INTO WEDNESDAY ACRS THE AREA.  SOME PCPN MAY WORK ITS
WAY BACK INTO THE STATE BY LATE TUESDAY NIGHT OR WEDNESDAY AS
THETA-E ADVECTION INCREASES.  PCPN WL CONT TO INCREASE INTO THURSDAY
AS UPPER LOW SWINGS NORTHEAST FROM THE SOUTHERN ROCKIES.  WE MAY
ONCE AGAIN HAVE TO DEAL WITH FLOODING ISSUES AND SEVERE WEATHER AS
THE SYSTEM MOVES ACRS THE AREA.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH 06Z SUNDAY TO 00Z
MONDAY FOR FLASH FLOOD POTENTIAL ALONG AND NORTH OF A LINE FROM
KADU-KBNW-KALO.

&&

COGIL
Hazardous weather outlook, Apr 1, 3:52 PM CST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
352 PM CST SAT APR 1 2006

IAZ049-050-059>062-070>075-081>086-092>097-022200-
MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
352 PM CST SAT APR 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT. A FEW OF THESE
STORMS MAY PRODUCE LARGE HAIL AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN OUTBREAK OF SEVERE WEATHER IS ANTICIPATED SUNDAY. ON GOING MORNING
STORMS ARE EXPECTED WITH LOCALLY HEAVY RAINFALL AND HAIL. FROM MIDDAY
TO EARLY EVENING HOWEVER...THE THREAT OF VERY LARGE HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES WILL BE HIGH. VERY STRONG WINDS WILL
ALSO OCCUR SUNDAY NIGHT INTO MONDAY MORNING WITH GUSTS OVER 50 MPH
LIKELY. ANOTHER ROUND OF STORMS IS SHAPING UP FOR LATE WEDNESDAY
INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAYBE NEEDED LATER TONIGHT...AND ESPECIALLY ON
SUNDAY. THE ANTICIPATED FAST MOVEMENT OF THESE STORMS WILL REQUIRE
PLACEMENT OF SPOTTERS EARLY ON SUNDAY.

IAZ004>007-015>017-023>028-033>039-044>048-057-058-022200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-AUDUBON-GUTHRIE-
352 PM CST SAT APR 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT. SOME AREAS MAY
SEE AN EXTENDED PERIOD OF MODERATE TO HEAVY RAINFALL...WHICH MAY
CAUSE FLOODING OF ROADS...CITY STREETS AND STREAMS. LARGE HAIL MAY
ACCOMPANY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON GOING MORNING STORMS ARE EXPECTED WITH LOCALLY HEAVY RAINFALL
AND HAIL. FROM MIDDAY SUNDAY TO EARLY EVENING HOWEVER...THE
THREAT OF VERY LARGE HAIL...DAMAGING WINDS AND POSSIBLY A TORNADO
AS FAR NORTH AS HIGHWAY 20 WILL BE RELATIVELY HIGH. VERY STRONG
WINDS WILL ALSO OCCUR SUNDAY NIGHT INTO MONDAY MORNING WITH GUSTS
OVER 50 MPH LIKELY. ANOTHER ROUND OF STORMS IS SHAPING UP FOR LATE
WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAYBE NEEDED LATER TONIGHT...AND ESPECIALLY ON
SUNDAY. THE ANTICIPATED FAST MOVEMENT OF THESE STORMS WILL REQUIRE
PLACEMENT OF SPOTTERS EARLY ON SUNDAY.

MYERS

In the hours before

Local storm report, Apr 2, 12:26 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1226 AM CST SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 AM     HAIL             ATLANTIC                41.40N 95.01W
04/02/2006  E0.75 INCH       CASS               IA   LAW ENFORCEMENT

            FROM CASS COUNTY SHERIFF.

&&

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 12:14 AM CSTSevere Thunderstorm WarningDMXAudubon, Cass46 min
Apr 2, 12:30 AM CSTSevere Thunderstorm WarningDMXSac37 min
Apr 2, 2:33 PM CDTSevere Thunderstorm WarningDMXClarke42 min
Apr 2, 2:41 PM CDTSevere Thunderstorm WarningDMXWayne24 min
Apr 2, 2:46 PM CDTSevere Thunderstorm WarningDMXWarren59 min
Apr 2, 2:55 PM CDTTornado WarningDMXClarke, Warren35 min
Apr 2, 3:02 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis38 min
Apr 2, 3:04 PM CDTSevere Thunderstorm WarningDMXLucas41 min
Apr 2, 3:10 PM CDTSevere Thunderstorm WarningDMXMonroe36 min
Apr 2, 3:16 PM CDTTornado WarningDMXWarren27 min
Apr 2, 3:22 PM CDTTornado WarningDMXDavis38 min
Apr 2, 3:40 PM CDTWind AdvisoryDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more12 hr
Apr 2, 3:50 PM CDTSevere Thunderstorm WarningDMXWapello25 min
Apr 2, 3:54 PM CDTSevere Thunderstorm WarningDMXMarion51 min
Apr 2, 3:57 PM CDTTornado WarningDMXDavis18 min
Apr 2, 4:01 PM CDTTornado WarningDMXMahaska, Marion44 min
Apr 2, 4:29 PM CDTSevere Thunderstorm WarningDMXPolk, Warren46 min
Apr 2, 4:38 PM CDTTornado WarningDMXWarren37 min
Apr 2, 4:52 PM CDTTornado WarningDMXPolk23 min
Apr 2, 5:11 PM CDTTornado WarningDMXJasper, Polk34 min
Apr 2, 5:41 PM CDTTornado WarningDMXJasper34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.